South Dakota, 2004

Hail and Damaging Wind in South Dakota, June 12, 2004

June 12, 2004 · NWS ABR · 5 events in 3 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 12, 2:17 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 12, 2:17 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT SAT JUN 12 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.
UPPER LEVEL DISTURBANCE HAS BEEN MOVING IN FROM SWRN SD
TODAY...WHILE WEAK SURFACE TROUGH OF LOW PRESSURE HAS BEEN
DEVELOPING OVER CENTRAL SD. THIS SFC TROUGH MAY HELP FOCUS
CONVECTION LATER THIS AFTERNOON. SOME THUNDERSTORMS HAVE DEVELOPED
OFF THE BLACK HILLS AND ARE MOVING EAST...EXPECTED TO AFFECT THE FAR
WESTERN COUNTIES LATER THIS AFTERNOON. COVERAGE IS WIDELY SCATTERED
TO ISOLATED ATTM IN RELATIVELY DRY ATMOSPHERE. WILL GO SLIGHT
CHANCE/ISOLATED IN GRIDS FOR THE EVENING. LATE TOMORROW...UPPER WAVE
PASSES THROUGH ND IN FAST ZONAL FLOW...AS LEFT FRONT QUADRANT OF
UPPER JET NOSES IN. INSTABILITY/DYNAMICS POINT TO THE NORTH FOR
PRECIP POTENTIAL...HAVE ADJUSTED GRIDS ACCORDINGLY...PUTTING 20 POPS
ACROSS THE NORTH OVERNIGHT. WEAK COLD FRONT DROPS SE INTO WESTERN
CWA LATE SUNDAY NIGHT...SLOWLY PROGRESSING EASTWARD. MODELS ARE
STABLE ACROSS MUCH OF THE CWA...EXCEPT THE EAST IN THE VICINITY OF
BOUNDARY DURING THE AFTERNOON. MODELS DIVERGE MONDAY NIGHT WITH THE
ETA HAVING WEAK WAVE PUSHING THROUGH AND 700MB WARM AIR
ADVECTION/OMEGA INCREASING SIGNIFICANTLY ACROSS CENTRAL SD. ALL
MODELS HAVE WEAK SURFACE RIDGING EXTENDING ESE FROM MT THROUGH SD BY
12Z TUESDAY WITH THE GFS CONSIDERABLY STRONGER WITH THE
RIDGE...SUPPRESSING PRECIP TO THE SOUTH. HAVE LEANED TOWARD ETA AND
MORE OF THE MODEL CONSENSUS AND INCLUDED PRECIP FOR MONDAY NIGHT
INTO TUESDAY. ALSO BEGAN TO COOL TUESDAYS HIGHS A BIT.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
EXTENDED PERIOD IS PRETTY MUCH DOMINATED BY A LARGE UPPER LEVEL LOW
OVER THE HUDSON BAY...AND SURFACE HIGH PRESSURE OVER THE NORTHERN
AND CENTRAL PLAINS. A FEW WEAK SHORTWAVES TRACK AROUND THE BOTTOM OF
THE UPPER LOW AND ACROSS THE NORTHERN PLAINS EARLY IN THE
PERIOD...BUT WITH HIGH PRESSURE AT THE SURFACE AND TIME SECTIONS
INDICATING LIMITED MOISTURE...WILL LIKELY JUST SEE SOME CU DEVELOP
DURING THE AFTERNOON HOURS WEDNESDAY AND THURSDAY. THEREFORE...WITH
THE SURFACE HIGH FIRMLY IN PLACE...WILL LEAVE THE ENTIRE EXTENDED
DRY. UPPER RIDGING BEGINS TO BUILD UP THE WEST SIDE OF THE ROCKIES
ON THURSDAY...THEN PUSHES JUST AS FAR AS THE ROCKIES BY THE END OF
THE PERIOD. H85 TEMPS GRADUALLY RISE FROM THE SINGLE DIGITS
WEDNESDAY...TO THE MID TEENS BY LATE THURSDAY...THEN STAY THERE
THROUGH SATURDAY. THIS SHOULD KEEP TEMPS RIGHT AROUND TO JUST
SLIGHTLY ABOVE NORMAL EACH DAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/PARKIN
Hazardous weather outlook, Jun 12, 4:22 AM CST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
522 AM CDT SAT JUN 12 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-131017-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
522 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...MAINLY ALONG OR EAST
OF A LINE FROM LEOLA TO ONIDA. SOME STORMS MAY GENERATE STRONG WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The Aberdeen radar (KABR), 49 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Edmunds

When
June 12, 5:10 PM CST
Where
Edmunds County, 6 mi S of Ipswich
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.367, -99.033

Hail, Edmunds

When
June 12, 5:38 PM CST
Where
Edmunds County, 5 mi SW of Mina
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.383, -98.833

Hail, Edmunds

When
June 12, 5:40 PM CST
Where
Edmunds County, 7 mi S of Mina
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.333, -98.767

Hail, Brown

When
June 12, 6:06 PM CST
Where
Brown County, Warner
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.317, -98.500

Thunderstorm Wind, Clark

When
June 12, 7:40 PM CST
Where
Clark County, Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.950, -97.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5409304, 5409307, 5409305, 5409306, 5409308.